Jump to content

POTS and Migraines


Guest Mary from OH
 Share

Recommended Posts

Guest Mary from OH

I've had POTS and migraines my whole life. I was officially dx with migraines when I was about 8. My dr almost killed me when he gave me ergotamine. I'm assuming now that it was because of the POTS. I was just dx with the POTS recently. I have taken almost every med under the sun for migraines. You name it, I've tried it. My current meds for allergies, FMS, MPS and migraines are: Zyrtec, Nasonex, Bextra, Flexerill, Klonopin, Zoloft, and Topamax. I also take Imitrex and some kind of narcotic when I get a migraine. If you notice, 2 of my meds I am already taking are supposed to treat POTS. Unfortunately, I failed the tilt table test even while taking them. So much for meds.... I was supposed to start taking Midodrine, but am going to go through Pheo testing first.

Are these meds OK in conjunction with POTS? My migraines are still so bad! The topamax has helped, but it sure doesn't help in the "stupid brain" factor.

Just wondering if anyone has any suggestions or experiences to share. I've been dealing with this for 35 yrs and always am open to suggestions.

Link to comment
Share on other sites

Guest tearose

hi mary, On the few occasions I have had a migraine...I took one half of the smallest dose of Zomig. I think it was 2.5mg. I only needed half and in 40 minutes I could feel the pain lifting. It did knock me out and I willingly feel to sleep in relief. I hope you find something that works. take care, tearose

Link to comment
Share on other sites

<<The topamax has helped, but it sure doesn't help in the "stupid brain" factor. >>

My friend, who suffers severe migraines, was also prescribed Topamax. She began calling it "Dope-a-Max" because of how it impacted her short-term memory, word recall, etc. I guess that's a pretty common side effect!

I hope you find something that provides you some relief soon. I think your medication options will expand considerably once the doctors have definitely ruled out pheo.

Best to you,

RunnerGirl

ps. If you haven't already, you might want to check out: http://pub1.ezboard.com/fpheochromocytomas...metopheosupport

Link to comment
Share on other sites

Hi Mary,

there are no hard and fast answers to your question about what drugs are and are not okay for migraines for those of us with autonomic problems. It's a bit of a hit or miss issue, but you can try to avoid ones that are known to drop bp.

I've used all of the following each with partial success.

Nasal DHE (trade name "migranal" by Novartis)

Nasal Imitrex

Imitrex self injection

Imitrex pills

Butalbutol

High dose of elalvil to break the cycle/induce sleep

Amerge

Midrin

Of all of the above, my two most consistently useful are the nasal DHE (good if you've had the headache, taken meds, and bounced back) and Amerge. When I'm really having bad migraine cycles, I can take the Amerge to prevent them. My worst ones are usually just before or on the day my period starts, so I can premedicate for a day or so, and usually prevent one.

BTW, my friend says the same thing about Topamax. She had to stop taking it because she was so mentally "lost" from moment to moment.

Hope you find a combo that works for you.

Link to comment
Share on other sites

Guest Mary from OH

I call Topamax Dopamax too!!! It's funny because between the Topamax and my POTS, I think I've lost about 50 or more IQ points!! Good thing I could afford to lose a few, but GEEZ you feel like such an idiot!! I'm in the middle of a sentence and go completely blank!! Half of the time, I can't remember the meds I'm on or my daughter is on. It's embarassing. I have a Ph.D. and feel like a bumbling idiot!!

Oh well!!

Link to comment
Share on other sites

I've also used Zomig 2.5 -- it has worked well for me. I take 5 mg if the headache seems worse than normal and I know I will be home and able to sleep.

It makes me a drowsy, that's for sure,

Hope you find a med that works!

Lisa

Link to comment
Share on other sites

For you guys who take triptans (zomig, amerge, imitrex), do you ever have high blood pressure (I mean separate from the meds)? I have had migraines ever since I can remember. I get them bad and without meds, i get them daily. I am afraid to take triptans because my bp goes to about 160/100 range when I have a migraine. Triptans can cause elevated bp and stroke in people with uncontrolled high bp. i take many meds. The ones that should work on a headache are: neurontin, acebutolol, bextra, ultram, and fioricet, percocet, or vicodin as needed plus benedryl or zofran for nausea. I often use caffeine and tylenol together as a quick fix when I have the aura. I find that my short term memory and my speech are affected by neurontin plus I get 'narcoleptic' type episodes from it. This stinks because I am a grad student. I get way fewer migraines now and I don't have the weakness, paralysis on one side aura that I used to get. Well, occasionally I get them, but not all the time.

Link to comment
Share on other sites

Guest Mary from OH

Leah-

Everyone's BP elevates (ok, so everyon'e is supposed to) when they are in pain. It's you bodies natural response to pain. Even though my BP is screwed up with POTS, my BP goes up when I have severe pain, including migraines. I also learned recently, during my tilt table test that my BP also goes up when I go to a standing position.

I have taken triptans my whole life. I have had no adverse effects that I know of (knock on wood). Everyone is different. My advice would be to talk to your neuro. Explain your situation. Then if they think it's ok to take. Take your 1st dose either in their office or in the ER. I know of many people who have done that. The triptans are a wonderful group of drugs for potential relief!! Just having migraines every day is more dangerous than taking triptans!!!

If you let a migraine go for over 72 hrs you are at HIGH RISK for a stroke it is a special condition and I can give you some links if you are interested. You should actually go to ER immediately! It is called status migraine and is extremely dangerous. Please take care of yourself.

As a FREQUENT migraineur myself, I understand what you are going through. You should definately be on a preventative, an abortive and have an emergency rescue!!

Let me know if you need any references!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...